Millions of Americans are impacted by and suffer from substance abuse. There are a variety of substances that can impact youth and adults ranging from alcohol, tobacco, and marijuana, to illicit drugs and prescription medications.
According to the Substance Abuse and Mental Health Services Administration (SAMHSA) 2021 National Survey on Drug Use and Health1:
- Among people aged 12 or older, 57.8% (or 161.8 million people) used tobacco, alcohol, or an illicit drug in the past month.
- Among the 133.1 million current alcohol users aged 12 or older in 2021, 60.0 million people (or 45.1%) were past month binge drinkers. The percentage of people who were past month binge drinkers was highest among young adults aged 18 to 25 (29.2% or 9.8 million people), followed by adults aged 26 or older (22.4% or 49.3 million people), then by adolescents aged 12 to 17 (3.8% or 995,000 people).
- In 2021, marijuana was the most used illicit drug, with the highest percentage among young adults aged 18 to 25 (35.4% or 11.8 million people), followed by adults aged 26 or older (17.2% or 37.9 million people), then by adolescents aged 12 to 17 (10.5% or 2.7 million people).
- Among people aged 12 or older in 2021, 3.3% (or 9.2 million people) misused opioids (heroin or prescription pain relievers) in the past year. Among the 9.2 million people who misused opioids in the past year, 8.7 million people misused prescription pain relievers compared with 1.1 million people who used heroin.
The greatest danger from some of these substances, particularly opioids, is the risk of overdose. Time is of the essence when encountering someone experiencing an overdose. A study by National Institutes of Health indicated that more than one in three overdoses had bystanders present. By having the ability to carry an antidote with you, immediate response can be taken, and the effects of an overdose can be mitigated. Naloxone is an opioid antidote that can reverse overdoses and will soon be available to buy over the counter without a prescription.2 Having Naloxone is like having an EpiPen for someone with allergies, it is an aid for an emergency.
How to recognize an overdose and take action if needed <H2>
Some common signs to look for in any type of overdose may include:
- Loss of consciousness/difficulty remaining conscious
- Slowed, irregular or stopped breathing
- Pale or blue-tinged skin, blue lips
- Cold/clammy skin
- Marked mental confusion
- Choking/gurgling sounds or slurred speech
Action needed (even if you aren’t sure, treat it as an overdose):
- Call 911 immediately.
- Administer Naloxone (even if you are not sure if opioids were involved, it won’t cause harm).
- Stay with the person until emergency assistance arrives.
Note: Good Samaritan laws are common in most states and many of them protect those who are overdosing and anyone who might assist them in an emergency from arrest, charges or a combination of these. 3
This month, celebrate those who have overcome addictions and educate yourself to be prepared to help those in need. Please check out the additional Substance Use Prevention resources for more information.